Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ATRIPLA and Avascular Necrosis/Joint Pain
Feb 28, 2012

I am 43-tr old gay male with HIV. I was started on Sustiva/Truvada/Combivir in 2003 when I was diagnosed. Within 3 months, my viral load went to undetectable and has remained there. In 2006, I was switched to Atripla, which is a fixed dose combination of Sustiva/Truvada/Combivir. In January 2011, I developed a pain while doing squats and dead lifts at the gym. A series of CTs and MRIs showed that I had developed bilateral avascular necrosis in my femurs, resulting in a subchondral fracture on the left and bilateral labrum tears, as well as some changes in both of my shoulder joints with resulting bilateral labral tears in those areas. My doctor immediately switched me to Intelence/Emtriva/Isentress. After a unilateral hip operation in May and 10 weeks on crutches, I recovered. I was awaiting surgery on the other side and obtained a follow-up MRI/CT in October. Miraculously, the avascular necrosis had completely reversed within 5 months!! I did not have any other changes in my regimen during that time and am taking no other medications associated with AVN or joint pain. I still have the labral tears that have to be fixed, yet the AVN seems to be completely gone. The orthopedic surgeon was completely shocked, but did tell me that he had seen AVN reverse itself before, yet not quite so fast. My doctor told me he had three other patients on Atripla who had developed AVN. And I have now met three OTHER people seen by other docs who have had AVN who in each case were on Atripla. Is there any evidence in the literature to suggest that Atripla is associated with AVN? I would find it hard to believe there is none, but I have searched in vain. In my simple case study, with no other changes, it is clear (to me at least) that Atripla CAUSED my AVN. Any help would be much appreciated.

Response from Dr. Henry

There is anecdotal level assocaition of Atripla with avascular necrosis of the femur but no clear signal has emerged from numerous clinical trials and observational data basis. Tenofovir has been linked to bone problems (osteoporosis and Fanconi's syndrome) but the mechanism for avascular necrosis of the hip is not usually linked to those problems. Avascular necrosis of the femur has been reported to be increased in HIV+ persons for > a decade. Many of the earlier cases seemed to be linked to high triglyceride levels, use of corticosteroids or other non-HIV drugs linked to aseptic necrosis of the hip. Since Atripla is probably the most widely used ART regimen in much of North America/Europe, HIV+ patients developing aspeptic necrosis of the hip often would be on Atripla so demonstrating that Atripla (or a component) is causing the hip problem can be a challenge for a relatively rare event. In this forum there have been a handful of other patients relating stories similar to yours. In our clinic we have had patients develop aspectic necrosis of the hip at a low rate on a variety of regimens so no clear pattern has emerged. Large cohort studies such as NA-ACCORD or DAD hopefully will shed light on this important issue. KH



Previous
hiv2
Next
HIV immigrants

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement